DIARRHEA – THE NOT SO TALKED ABOUT SERIOUS ILLNESS

Diarrhea is certainly a “not so talked about” medical condition. But today, at least one kind of diarrhea is becoming quite a medical problem. It is the Clostridium Difficile colitis (colon infection and inflammation).

Physicians, nurses, clinics and hospitals as well as Public Health agencies are seeing a rise in the incidence of this C. Difficile associated diarrhea. This change in the demographics of this disease is toward a younger and healthier group of patients, and not the classic patients.

The typical patients for this “C. Diff.” diarrhea have been the elderly, those with recent antibiotic usage, and those on certain higher risk medications such as clindamycin, cephalosporins, and quinolones. Recent hospitalization and the use of gastric acid blockers, now advertised daily on television and print media are also higher risk factors.

The use of gastric acid blockers has been studied and continues to be. This arena of high use of these acid pH changing medicines in the gut may be contributing to the growth of the C. Diff. more quickly in the gut, than without the acid blocker.

The toxin in itself from the bacteria, can cause worsening symptoms such as toxic mega colon, severe sepsis, perforation of the gut, a need for colectomy (removal of the colon), and even death.

The diarrhea is many times unrelenting. It continues to be watery, sometimes mucous-like, and eventually bloody. But many patients wait to see if the diarrhea will clear. Dehydration and weight loss can be associated with such diarrhea also.

There are both blood tests for the disease and stool tests specific to the disease.

If you are on antibiotics, and develop diarrhea over 24 hours you must call your health care provider or doctor. The best treatment is to stop the antibiotic immediately with your doctor’s order if possible.

Many times two different OTHER antibiotics are used to treat the C. Diff. infection of the colon. One antibiotic for the C. Diff. is only about 80% effective now, while the backup drug is only about 90% effective. But now, resistance is starting to mount to these treatments, leaving patients in severe distress with life-threatening diarrhea and infection.

New studies are being done now using probiotics. Specifically Sacharomyces boulardii and other lactobacilli have been studied. Many are recommending the use of probiotics with the initiation of antibiotics and other antimicrobials.

There are many reasons patients get diarrhea.  But you can eliminate some high risk yourself.  So, do not use antibiotics without a reason. Do not borrow or loan antibiotics. Always talk with your doctor if you develop diarrhea while on antibiotics. When in doubt, call.

CastMD says, “You do NOT want to develop this toxic type of diarrhea.”

Leave a Reply

You must be logged in to post a comment.